Washington, 2010Flash Flood and Hail in Washington, June 23, 2010
June 23, 2010 · NWS OTX · 4 events in 2 counties and zones
A severe thunderstorm brought large hail, flash flooding, and high winds along Highway 2 near Hartline. Field erosion, as well as damage to the Wheat and Barley Fields resulted from the large hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $50,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm brought large hail, flash flooding, and high winds along Highway 2 near Hartline. Field erosion, as well as damage to the Wheat and Barley Fields resulted from the large hail and heavy rain. Two hundred acres of wheat was lost with estimated damage of $50,000. The largest hailstone reported was 1.25 inches in diameter.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 23, 4:20 PM PST, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 23, 4:20 PM PST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
520 PM PDT WED JUN 23 2010
.SYNOPSIS...
A WEAK DISTURBANCE WILL PASS THROUGH THE REGION TONIGHT BRINGING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. THIS ACTIVITY WILL
LINGER INTO THURSDAY OVER EASTERN WASHINGTON AND NORTH IDAHO. THE
WEEKEND IS SHAPING UP TO BE MAINLY DRY WITH WARMER TEMPERATURES.
&&
.DISCUSSION...
TONIGHT AND THURSDAY...WATER VAPOR SATELLITE AS OF 20Z SHOWS A
SHORT WAVE TROUGH NEARING THE CASCADES. AHEAD OF THIS TROUGH A
MIXTURE OF BOTH SFC BASED AND ELEVATED INSTABILITY EXISTS. THE
BEST CHANCES FOR SURFACE BASED CONVECTION THROUGH THE EVENING WILL
BE FROM THE CASCADES INTO CENTRAL WASHINGTON AS WELL AS NEAR THE
CANADIAN BORDER. SLIGHTLY COOLER 500MB TEMPS OF -15C COMPARED TO
-13C DOWN OVER SE WASHINGTON WILL LEAD TO NO CONVECTIVE
INHIBITION WHERE VISIBLE SATELLITE THIS AFTERNOON HAS SHOWN SFC
BASED CUMULUS DEVELOPMENT. THE SECONDARY AREA MOST LIKELY FOR SFC
BASED CONVECTION IS OVER OUR SOUTHEAST ZONES...FOR THE
BLUES...CAMAS PRAIRIE...AND CENTRAL PANHANDLE MTNS. LAPS DATA HERE
SHOWS THE CAP RETREATED FROM THE SOUTH WITH SFC BASED CONVECTION
BEGINNING TO SHOW UP OVER THE CLEARWATERS. THIS AREA ALSO HAS
BETTER SHEAR WITH 0-6KM VALUES OF 25-35 KTS SO A FEW STRONGER
CELLS ARE STILL POSSIBLE THROUGH THE EVENING.
ELSEWHERE...THE THREAT FOR ELEVATED CONVECTION WILL INCREASE THIS
EVENING AS THE SHORT WAVE TRACKS EAST INTO CENTRAL AND EASTERN
WASHINGTON BRINGING AN INCREASE IN MID LEVEL MOISTURE WITH 700-500
THETA E LAPSE RATES NEAR 0 C/KM. THIS IS SUFFICIENT TO POSSIBLE
BRING A FEW LIGHTNING STRIKES. OVERNIGHT AS THE SHORT WAVE MOVES
INTO EASTERN WA/N IDAHO DRIER WESTERLY FLOW SHOULD KICK IN FOR THE
LEE OF THE CASCADES...WHILE SCATTERED SHOWERS AND ISOLATED
NOCTURNAL THUNDERSTORMS ARE EXPECTED ELSEWHERE.
ON THURSDAY DRIER AIR MOVES INTO THE AREA IN THE 700-500MB LAYER.
HOWEVER LINGERING INSTABILITY OVER EASTERN WA/N IDAHO WILL LIKELY
TRIGGER A ROUND OF SFC BASED CONVECTION WITH UNCAPPED CAPES OF
500-1000 J/KG. A FEW STORMS MAY BECOME STRONG WITH 0-6KM SHEAR
VALUES OF 20-35 KTS. JW
THURSDAY NIGHT THROUGH SATURDAY EVENING...THIS PERIOD WILL SEE THE
WEATHER TURN DRIER WITH TIME AS THE LAST VESTIGES OF THE
PERSISTENT UPPER LEVEL TROUGH EXIT THE INLAND NW. THURSDAY NIGHT
LIKELY POSES THE GREATEST THREAT FOR PRECIPITATION...AS A COMPACT
SHORTWAVE TROF DRIFTS THROUGH THE EXTREME NE CORNER OF WASHINGTON
AND THE NORTH IDAHO PANHANDLE BETWEEN 00Z-06Z. THE POTENTIAL
INSTABILITY PARAMETERS STILL LOOK CONDUCIVE FOR THUNDERSTORMS
BASED ON CAPE VALUES...HOWEVER THE 0-6KM WIND SHEAR VALUES ARE
FAIRLY WEAK. THE INSTABILITY AND SHEAR VALUES ACTUALLY APPEAR MUCH
MORE FAVORABLE SOUTH AND EAST OF THE CAMAS PRAIRIE WHERE TODAYS
MID-LEVEL THETA-E RIDGE AXIS IS EXPECTED TO GET HUNG UP. IN ANY
CASE...WE SUSPECT ANY CONVECTION WHICH FIRES WILL RAPIDLY WEAKEN
WITH THE SETTING SUN AND THE PASSAGE OF THE TROF AXIS INTO NW
MONTANA/SOUTHERN ALBERTA.
AFTER A FAIRLY QUIET REMAINDER OF THE NIGHT AND EARLY FRIDAY
MORNING...YET ANOTHER TROF IS EXPECTED TO PASS THROUGH THE INLAND
NW. THIS ONE IS FORECAST TO CROSS THE CASCADES BY 18Z FRIDAY AND
MOVE INTO WESTERN MONTANA BY 00Z. THIS SYSTEM IS BEGINNING TO LOOK
LIKE A NON-PLAYER OTHER THAN BRINGING SOME INCREASING WESTERLY
WINDS TO THE CASCADES AND COLUMBIA BASIN. BY THIS TIME THE BULK OF
THE GOOD LOW-LEVEL MOISTURE/THETA-E RIDGE AXIS IS WELL SOUTH AND
EAST OF OUR CWA. MODELS SOUNDING AHEAD OF THE TROF LOOK
UNIMPRESSIVE WITH THE DEPTH OF THE POTENTIAL INSTABILITY PALING IN
COMPARISON TO TODAY AND THURSDAY. IN FACT...IT MAY NOT BE DEEP
ENOUGH TO SUPPORT ANYTHING OTHER THAN A FEW SHOWERS...PRIMARILY
OVER THE IDAHO PANHANDLE.
FOR SATURDAY...THE ENTIRE INLAND NW WILL SEE A DRY DAY AS ANY
SEMBLANCE OF AN UPPER LEVEL TROF WILL BE WELL EAST OF THE REGION.
MEANWHILE...A LOW AMPLITUDE UPPER LEVEL RIDGE WILL BEGIN TO BUILD
OVER THE PAC NW. FX
SATURDAY NIGHT THROUGH WEDNESDAY NIGHT...WARM AND DRY
CONDITIONS WILL PREVAIL SUNDAY AND MONDAY THEN A COOL FRONT WILL
BRING SOME COOLING AND CHANCE FOR THUNDERSTORMS MONDAY EVENING
THROUGH WEDNESDAY. MONDAY HAS THE POTENTIAL TO BE THE WARMEST DAY
SO FAR THIS SEASON.
THE DEEP LOW CURRENTLY SPINNING ALONG THE WESTERN REACHES OF
THE ALEUTIAN ISLANDS WILL HAVE MIGRATED TO 140W BY SATURDAY. THIS
LOW WILL UNDERGO MODEST AMPLIFICATION AND DRIFT TOWARD THE BRITISH
COLUMBIA COAST SUNDAY AND MONDAY RESULTING IN MODERATE HEIGHT
RISES DOWNSTREAM...MOSTLY OVER THE ROCKIES AND CENTRAL PLAINS. THE
PAC NW WILL BE UNDER A BROAD SW FLOW DUE TO OUR WESTWARD PLACEMENT
TO THE ACTUAL RIDGE AXIS...HOWEVER THE POLAR JET WILL BE SHOVED
NORTH INTO BC ALLOWING A SUBSTANTIAL AMOUNT OF 850-700MB WARMING
SUNDAY INTO MONDAY. GFS/EC 850MB TEMPERATURES WILL BE WARMING NEAR
21 CELSIUS MONDAY AFTN. WITH LITTLE IN THE WAY OF ORGANIZED
MOISTURE OR CLOUDS AND SUFFICIENT MECHANICAL MIXING TO 800MB OR
HIGHER...WE ARE LOOKING FOR WIDESPREAD UPPER 70'S TO LOWER 80'S
SUNDAY THEN 80'S TO LOW 90'S MONDAY. THERE IS GENERALLY STRONG
AGREEMENT AMONGST THE GFS/GEFS/ECWMF THUS CONFIDENCE IS NEAR TO
ABOVE NORMAL THAT THIS WILL BRING ONLY OUR SECOND DAY IN JUNE
WHEN ABOVE NORMAL TEMPERATURES WERE ACHIEVED.
MONDAY EVENING THROUGH WEDNESDAY NIGHT...THE UPPER-LEVEL TROUGH
WILL CONTINUE TO DRIFT TOWARD THE COAST AND SHORTWAVE ENERGY
PIVOTING AROUND THE MEAN TROUGH WILL LIFT INTO BRITISH COLUMBIA.
THE FIRST OF THE SHORTWAVES WILL PUSH A COLD FRONT ACROSS THE PAC
NW. WHILE CONFIDENCE IS HIGH ON THE EVENTS TO COME...THERE IS
QUITE A BIT OF UNCERTAINTY ON THE EXACT TIMING AND STRENGTH WITH
SOME GUIDANCE SUGGESTING THE FRONT WILL MOVE THROUGH AS EARLY AS
MONDAY NIGHT AND OTHERS....TUESDAY/WEDNESDAY. FORECAST WILL LEAN
TOWARD THE LATTER OR TUESDAY. ACCOMPANYING THE FRONT...THERE WILL BE A
RICH MOISTURE SOURCE STREAMING IN WITH PWATS INCREASING TO
0.75-0.90". AS A RESULT...THUNDERSTORM CHANCES WILL BE INCREASING
THROUGH THE PERIOD WITH THE HIGHEST THREATS FOCUSING ACROSS THE
HIGHER TERRAIN AND DURING THE LATE AFTERNOON/EVENING HOURS.
TEMPERATURES WILL REMAIN WARM BUT BE COOLING CLOSER TO NORMAL ONCE
THE FRONT PUSHES THROUGH. OVERALL...WEATHER CONDITIONS ARE
BEGINNING TO LOOK A BIT MORE JUNE-LIKE. /SB
&&
.AVIATION...
A WEAK WEATHER DISTURBANCE WILL TRACK ACROSS THE REGION THIS EVENING
AND OVERNIGHT BRINGING -SHRA AND TSRA TO THE FORECAST AREA. THE
BULK OF THE THUNDERSTORM ACTIVITY WILL DEVELOP OVER THE MOUNTAINS AND
WEAKEN WHILE MOVING INTO THE VALLEYS...HOWEVER AS THE MAIN
UPPER-LEVEL FRONT PRESSES THROUGH...THUNDER CHANCES WILL INCREASE
WEST TO EAST ACROSS ALL TERMINALS. THE FRONT IS EXPECTED TO CROSS
THE CASCADES 00-04Z AND CONTINUE THROUGH NORTHERN IDAHO 06-12Z. WE
ARE ALSO MONITORING A SECOND CLUSTER OF THUNDERSTORMS DEVELOPING
AND TRACKING TO THE NORTH OFF THE BLUE MTNS. THESE WILL BE IN VCNTY
KLWS-KPUW AOB 03Z. ISOLD -SHRA AND TSRA WILL ONCE AGAIN BE POSSIBLE
MAINLY ACROSS THE THE EASTERN MOUNTAINS THURSDAY AFTERNOON. /SB
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 57 77 55 74 51 73 / 30 20 10 10 0 0
COEUR D'ALENE 56 76 56 74 51 72 / 40 20 20 10 10 0
PULLMAN 55 75 54 72 49 73 / 30 30 20 10 0 0
LEWISTON 63 82 60 78 55 79 / 30 20 20 10 0 0
COLVILLE 54 80 54 78 51 76 / 40 40 30 10 10 0
SANDPOINT 53 75 53 73 50 71 / 40 40 40 20 20 10
KELLOGG 56 73 54 69 48 71 / 40 50 30 20 10 0
MOSES LAKE 56 86 56 80 52 81 / 20 10 10 0 0 0
WENATCHEE 61 84 57 79 54 80 / 20 0 0 0 0 0
OMAK 55 85 55 80 53 79 / 20 10 10 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 23, 5:03 AM PST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PDT WED JUN 23 2010
IDZ001>004-026-027-WAZ031>038-041>044-241315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PDT WED JUN 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 6:15 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
715 PM PDT WED JUN 23 2010
WAZ035-044-240300-
GRANT WA-LINCOLN WA-DOUGLAS WA-
715 PM PDT WED JUN 23 2010
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN GRANT COUNTY IN CENTRAL WASHINGTON
NORTHWESTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON
EAST CENTRAL DOUGLAS COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 800 PM PDT
AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARTLINE..MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
HARTLINE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4800 11918 4787 11882 4758 11915 4767 11938
TIME...MOT...LOC 0215Z 209DEG 12KT 4771 11920
FRIES
Event by event
2 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Grant
- When
- June 23, 6:58 PM PST to 7:30 PM PST
- Where
- Grant County, 2.7 mi WSW of Hanson to 6.3 mi ESE of Hartline
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 47.710, -119.050
Very heavy rain led water running down the road and ditches along Highway Two.
Hail, Grant
- When
- June 23, 7:01 PM PST to 7:06 PM PST
- Where
- Grant County, 5.18 mi NNW of Hanson
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.800, -119.040
Hail, Grant
- When
- June 23, 7:05 PM PST to 7:10 PM PST
- Where
- Grant County, 1.96 mi SW of Hanson
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 47.710, -119.030
Large hail from a thunderstorm accumulated to a depth of six inches.
Thunderstorm Wind, Lincoln
- When
- June 23, 7:20 PM PST to 7:30 PM PST
- Where
- Lincoln County, 3.61 mi NW of Wilbur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.790, -118.750
Several farmers in the area reported wind gusting to approximately 60 miles per hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Illinois, June 23, 20101 injured · $1.7 million · EF1 · 92 events
- Tornadoes and Damaging Winds in Indiana, June 23, 20102 injured · $2.2 million · EF1 · 49 events
- Excessive Heat in Maryland, June 23 to 24, 20101 death · 5 events
- Heat in Arizona, June 23 to 30, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 23 to 24, 2010$487,000 · 61 kt wind · 44 events
- Flash Flooding and Damaging Winds in Illinois, June 23, 20101 injured · $247,000 · 74 kt wind · 33 events
- Flash Flooding and Damaging Winds in Iowa, June 23, 2010$645,000 · 61 kt wind · 18 events
- Flash Flood and Hail in Wisconsin, June 23, 2010$1.0 million · 56 kt wind · 7 events
- Flash Flood and Wildfire in New Mexico, June 23 to 26, 2010$1.0 million · 1 in hail · 6 events
- Tornadoes and Damaging Winds in Michigan, June 23, 2010$176,000 · EF1 · 12 events
- Hail and Damaging Winds in Ohio, June 23, 2010$164,000 · 1 in hail · 37 events
- Flooding and Damaging Winds in Iowa, June 23, 2010$490,000 · 78 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229272, 229273, 229274, 229276.